Ivermectin toxicosis in three adult horses

Tamara M. Swor Department of Large Animal Clinical Sciences, College of Veterinary Medicine and Biomedical Sciences, Texas A&M University, College Station, TX 77843.

Search for other papers by Tamara M. Swor in
Current site
Google Scholar
PubMed
Close
 DVM, DACVS
,
Jamie L. Whittenburg Department of Large Animal Clinical Sciences, College of Veterinary Medicine and Biomedical Sciences, Texas A&M University, College Station, TX 77843.

Search for other papers by Jamie L. Whittenburg in
Current site
Google Scholar
PubMed
Close
 DVM
, and
M. Keith Chaffin Department of Large Animal Clinical Sciences, College of Veterinary Medicine and Biomedical Sciences, Texas A&M University, College Station, TX 77843.

Search for other papers by M. Keith Chaffin in
Current site
Google Scholar
PubMed
Close
 DVM, MS, DACVIM

Click on author name to view affiliation information

Abstract

Case Description—3 adult Quarter Horses were evaluated for acute, progressive neurologic signs 18 hours after oral administration of 1 dose of 1.87% ivermectin paste.

Clinical Findings—Clinical signs included depression, forelimb and hind limb ataxia, drooping of the superior and inferior lips, and muscle fasciculations. Bilateral mydriasis, decreased pupillary light reflexes, and absent menace reflexes were evident. Clinical signs progressed in severity for 36 hours after administration of the ivermectin.

Treatment and Outcome—All horses were treated supportively with IV administration of fluids and anti-inflammatory medications. Two horses survived with no apparent long-term sequelae. One horse was euthanized, and a high concentration of ivermectin was detected in its brain tissue at postmortem examination. Analysis of the ivermectin concentration in the paste product revealed that the concentration was approximately that indicated on the packaging.

Clinical Relevance—Ivermectin toxicosis is an uncommonly reported condition in equids that should be considered when acute neurologic impairment develops after ivermectin administration. Recovery is possible with supportive care and time.

Abstract

Case Description—3 adult Quarter Horses were evaluated for acute, progressive neurologic signs 18 hours after oral administration of 1 dose of 1.87% ivermectin paste.

Clinical Findings—Clinical signs included depression, forelimb and hind limb ataxia, drooping of the superior and inferior lips, and muscle fasciculations. Bilateral mydriasis, decreased pupillary light reflexes, and absent menace reflexes were evident. Clinical signs progressed in severity for 36 hours after administration of the ivermectin.

Treatment and Outcome—All horses were treated supportively with IV administration of fluids and anti-inflammatory medications. Two horses survived with no apparent long-term sequelae. One horse was euthanized, and a high concentration of ivermectin was detected in its brain tissue at postmortem examination. Analysis of the ivermectin concentration in the paste product revealed that the concentration was approximately that indicated on the packaging.

Clinical Relevance—Ivermectin toxicosis is an uncommonly reported condition in equids that should be considered when acute neurologic impairment develops after ivermectin administration. Recovery is possible with supportive care and time.

All Time Past Year Past 30 Days
Abstract Views 540 0 0
Full Text Views 1380 1073 312
PDF Downloads 706 477 58
Advertisement